Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1997 Apr 28;157(8):913-9.

Chaparral-associated hepatotoxicity.

Author information

  • 1Center for Food Safety and Applied Nutrition, Food and Drug Administration, Washington, DC, USA.

Abstract

BACKGROUND:

Personal health care practices that may include the use of dietary supplements are common in the United States. Products marketed as dietary supplements are diverse and may include botanicals, vitamins, and/or minerals. Chaparral (Larrea tridentata) is a botanical dietary supplement made from a desert shrub and used for its antioxidant properties. Several reports of chaparral-associated hepatitis have been published since 1990, but a complete picture of the clinical presentation is still unclear.

MATERIALS AND METHODS:

We reviewed the 18 case reports of adverse events associated with the ingestion of chaparral reported to the Food and Drug Administration between 1992 and 1994. These reports were from health care professionals, state health departments, and individual consumers.

RESULTS:

Of 18 reports of illnesses associated with the ingestion of chaparral, there was evidence of hepatotoxicity in 13 cases. Clinical presentation, characterized as jaundice with a marked increase in serum liver chemistry values, occurred 3 to 52 weeks after the ingestion of chaparral, and it resolved 1 to 17 weeks after most individuals stopped their intake of chaparral. The predominant pattern of liver injury was characterized as toxic or drug-induced cholestatic hepatitis; in 4 individuals, there was progression to cirrhosis; and in 2 individuals, there was acute fulminant liver failure that required liver transplants.

CONCLUSIONS:

These data indicate that the use of chaparral may be associated with acute to chronic irreversible liver damage with fulminant hepatic failure, and they underscore the potential for certain dietary supplement ingredients to cause toxic effects on the liver. Health professionals should be encouraged to inquire routinely about the use of dietary supplements and other products, to be alert to potential adverse effects that may be associated with these products, and, finally, to report any serious adverse events associated with these products through the MEDWatch Program of the Food and Drug Administration.

PMID:
9129552
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center